Print this page    •   Back to Web version of article

Bone Loss After Starting HIV Treatment May Be Predicted by Early Changes in Bone Turnover Markers

By Warren Tong

November 5, 2013

Early changes in bone turnover markers, both those for formation and resorption, after starting HIV treatment were associated with clinically significant bone loss at 96 weeks. In particular, early increases in the bone resorption marker known as type I C-terminal telopeptide (CTX) predicted greater than 5% decreases in total bone mineral density (tBMD) for treatment-naive patients starting lopinavir/ritonavir (Kaletra) combined with either raltegravir (Isentress) or tenofovir/emtricitabine (Truvada), according to study results presented at EACS 2013 in Brussels, Belgium.

Previous studies had found that tBMD decreased 2%-6% in the two years after starting treatment, regardless of regimen. This may be associated with bone resorption markers increasing faster than bone formation markers, which is known as a "catabolic window."

This study, which was presented by David Warren, M.D., followed 160 treatment-naive patients over 96 weeks. All participants had viral loads over 1,000 copies/mL, 89% were male and 79% were white. The average age was 40. About 46% were smokers and 66% drank alcohol. The mean baseline viral load was about 16,000 copies/mL and the mean baseline CD4+ cell count was about 300 cells/mm3.

The researchers assessed patient tBMD by administering whole body bone DXA (dual-energy X-ray absorptiometry) scans at baseline and at week 4, 16, 48 and 96. The bone turnover markers that were evaluated were: CTX; osteocalcin (OC), procollagen type 1 propeptide (P1NP) and bone-specific alkaline phosphatase (BSAP), three bone formation markers.

The participants were randomized to two groups: 78 patients started lopinavir/ritonavir with raltegravir and 82 patients started lopinavir/ritonavir with tenofovir/emtricitabine. After 96 weeks, tBMD remained stable in the raltegravir group, increasing 0.68%, while tBMD levels in the tenofovir/emtricitabine group decreased 2.48% (P < .001).

Out of 160 patients, 19 (11.9%) experienced clinically significant bone loss, defined as a greater than 5% loss in tBMD by week 96, which included three patients from the raltegravir group and 16 patients from the tenofovir/emtricitabine group (P = .003).

Mean increases in CTX and OC were significant in both groups at all timepoints, but the increases were greater in the tenofovir/emtricitabine group than in the raltegravir group for CTX (P < .001) and OC (P < .05). Mean decreases in P1NP were significant only in the raltegravir group at week 16 and week 48. Changes in CTX, OC and P1NP peaked at week 48, while mean changes in BSAP were not significant at any timepoint.

Analysis of how these marker changes were associated with bone loss yielded complicated results. Increases in CTX at week 4 were associated with clinically significant bone loss. Increases in OC and P1NP at week 4 appeared to protect against bone loss; however, increases in OC and P1NP at week 16 were associated with greater bone loss.

Other factors that were associated with increased risk of clinically significant bone loss were: age over 40, female gender, white race, baseline CD4+ cell count below 200 and higher baseline CTX. Further analysis showed that treatment with tenofovir/emtricitabine did not significantly increase the risk of bone loss, suggesting to the researchers that the differences between the treatment groups were likely due to changes in bone turnover markers.

Overall, early changes in bone turnover markers were predictive of clinically significant bone loss at 96 weeks, although the study was limited in that it used whole body DXA scans instead of site-specific scans. However, given these results, the researchers suggest that these markers could predict bone loss in patients starting treatment, concluding that further research is required to examine the underlying mechanisms and specific treatment components responsible.

Warren Tong is the research editor for TheBody.com and TheBodyPRO.com.

Follow Warren on Twitter: @WarrenAtTheBody.


Copyright © 2013 Remedy Health Media, LLC. All rights reserved.




This article was provided by TheBodyPRO.com. It is a part of the publication The 14th European AIDS Conference (EACS 2013). You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/73158/bone-loss-after-starting-hiv-treatment-may-be-pred.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.